Alert archive / North Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 22, 2022, 2:05 AM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2022, 2:05 AM EDT (06:05 UTC)
- Expired
- Aug 22, 2022, 4:56 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caswell County, NC, Rockingham County, NC
The radar
The Raleigh/Durham radar (KRAX), 110 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
497
WGUS51 KRNK 220605
FFWRNK
NCC033-157-221000-
/O.NEW.KRNK.FF.W.0022.220822T0605Z-220822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
205 AM EDT Mon Aug 22 2022
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southwestern Caswell County in north central North Carolina...
Southeastern Rockingham County in north central North Carolina...
* Until 600 AM EDT.
* At 205 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen since midnight. The expected rainfall rate is 1
to 3 inches in 1 hour. Additional rainfall amounts up to 2 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Reidsville... Camp Springs...
Jericho... Baynes...
This includes the following streams and drainages...
Country Line Creek, Benton Branch, Grays Branch, Burkes Creek, Haw
River and Benaja Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3625 7971 3627 7971 3636 7934 3624 7929
3625 7930 3625 7932 3625 7934 3625 7935
3625 7937 3625 7938 3625 7941 3625 7943
3625 7950 3625 7953 3624 7953 3624 7957
3625 7968
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
WP2 follow-up statements
127
WGUS71 KRNK 220725
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
325 AM EDT Mon Aug 22 2022
NCC033-157-221000-
/O.CON.KRNK.FF.W.0022.000000T0000Z-220822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caswell NC-Rockingham NC-
325 AM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING FOR SOUTHWESTERN CASWELL AND SOUTHEASTERN ROCKINGHAM
COUNTIES...
At 325 AM EDT, Doppler radar indicated showers and storms ending
across the warning area. However, 2 to 4 inches of rain since 1pm
will likely cause flash flooding of creeks and streams, especially
south of Reidsville.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Reidsville... Camp Springs...
Jericho... Baynes...
This includes the following streams and drainages...
Country Line Creek, Benton Branch, Grays Branch, Burkes Creek, Haw
River and Benaja Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3625 7971 3627 7971 3636 7934 3624 7929
3625 7930 3625 7932 3625 7934 3625 7935
3625 7937 3625 7938 3625 7941 3625 7943
3625 7950 3625 7953 3624 7953 3624 7957
3625 7968
FLASH FLOOD...RADAR INDICATED
$$
WP322
WGUS71 KRNK 220856
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
456 AM EDT Mon Aug 22 2022
NCC033-157-220906-
/O.CAN.KRNK.FF.W.0022.000000T0000Z-220822T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caswell NC-Rockingham NC-
456 AM EDT Mon Aug 22 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN CASWELL AND
SOUTHEASTERN ROCKINGHAM COUNTIES...
Flood waters have receded. The heavy rain has ended. Flash flooding
is no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 3625 7971 3627 7971 3636 7934 3624 7929
3625 7930 3625 7932 3625 7934 3625 7935
3625 7937 3625 7938 3625 7941 3625 7943
3625 7950 3625 7953 3624 7953 3624 7957
3625 7968
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 1:31 AM EDT, 34 minutes earlier.
Area forecast discussion, Aug 22, 1:31 AM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
131 AM EDT Mon Aug 22 2022
.SYNOPSIS...
Scattered to numerous showers and thunderstorms can be expected
through Monday as a slow moving storm system moves across the
Mid-Atlantic region. Winds will turn northwesterly behind the
system as it moves off the coast by Tuesday. This should bring a
few days of drying with only isolated rain chances Tuesday and
Wednesday. Temperatures will be close to the seasonal norm for
much of the upcoming week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 935 PM EDT Sunday...
Heavy rain continues but should wane overnight...
A large area of precipitation was located east of Galax to
Danville, and included Hillsville, Fancy Gap, Meadows of Dan,
Martinsville. Rainfall rates have been quite high, and totals
have been in the 2-4" range just in the past 6 hours. The
convection is regenerating and backbuilding along a quasi-
stationary front as well as numerous outflow boundaries. We have
had several reports of impassable roads due to flash flooding,
mainly in the areas named above. In addition there is quite a
bit of lightning.
The current convection is feeding off a wave in the mid level
flow that is moving through the forecast area now. Mosaic radar
shows additional scattered showers forming over the western
Blue Ridge and across KY. This was associated with another wave
moving through central KY, but so far there has been a lot less
development with this feature. Mid level dry air in between
these waves may be helping to suppress additional convection.
Will keep PoPs in overnight, but will lower them, especially
after midnight, as the air mass continues to be worked over.
As of 610 PM EDT Sunday...
Widely scattered showers and isolated storms tonight...
The mean upper trough will shift from the central to the
eastern Great Lakes overnight. The southern Appalachians remains
in WSW flow aloft and will continue to be affected by periodic
showers and isolated storms through tonight and into the
overnight hours. Roads were reported underwater in Franklin
County where a Flood Warning is in effect. Any repeated showers
or backbuilding will produce moderate to heavy rainfall, and
this could lead to additional isolated instances of flash
flooding. After midnight, we should be mostly rain-free
however as convection weakens. Expecting plenty of stratus and
fog overnight with lows similar to last night. Have adjusted
PoPs and weather grids based on the latest trends.
Storms and showers return tomorrow around noon as a synoptic
front pushes east.
As of 245 PM EDT Sunday...
Heavy rain threat continues for this evening with potential for
thunderstorms containing excessive rainfall.
Upper level short wave trough is passing overhead. This feature
was embedded within a much larger long wave trough which was
slowly moving east through the Great Lakes and Ohio Valley. Lift
associated with the short wave resulted in a couple swaths of
heavier rain this morning...one across the I-64 Corridor, and
one up through the NC/VA piedmont. Rainfall amounts of 2.50 to
3.25 were observed between Lexington and Raphine.
Additional rain is likely this evening. Easterly winds in the
wake of the morning activity is converging with unstable
westerly flow from the OH/TN Valley. This convergence zone
extends from Martinsville-Roanoke-Lewisburg and will likely
provide focus for showers/storms this evening. Flow aloft is out
of the west-southwest at about 20 mph, but the convergence zone
may provide for an area of localized anchoring of storm cells
this evening. Thought about issuing a small county based Flood
Watch for flash flooding for this area (MTV-ROA-LWB)...but will
forgo for now and monitor radar trends to see if the above
reasoning justifies a headline.
After we get past the marginal threat for excessive rain this
evening, the overall forecast focus will return to whatever the
upper level long wave trough can muster for the remainder of the
overnight and through the day Monday. Can't rule out a shower at
any given time, but think coverage will be less on Monday
compared to Sunday. Flow aloft turns more westerly on
Monday...convergence occuring mainly within the lee trough east
of the Blue Ridge. Convective allowing models initiate
scattered showers/storms primarily along the Blue Ridge during
the early afternoon Monday, then move the activity off to the
east across the foothills and piedmont. Models also develop a
few showers across WV along the windward slopes.
Cloud cover will continue to suppress temperatures for the
remainder of today...yet keep them nearly steady tonight. Any
clearing late tonight will allow for some radiational cooling
but think fog would quickly develop and mitigate temperatures
from falling much either. With increasing westerly winds Monday,
anticipate more breaks in the cloud cover, a bit warmer with
respect to temperatures. Highs Monday...70s to lower 80s.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...
An upper level trough will pivot over the Mid Atlantic region
Monday night as the cold front moves to the east coast. Any
showers coming across the area with the trough should deposit a
couple hundredths of an inch or less of rain along western
slopes. In westerly flow, showers should not survive the trek
across the mountains.
Weak high pressure builds in behind the trough Tuesday and will
hang around into Thursday. Models are now displaying a
westerly flow Tuesday and Wednesday as opposed to a
southeasterly flow yesterday. With less moisture advecting into
the area, the chance for showers is lower. Plan to lower PoPs by
10-20 percent each afternoon.
Fair weather cumulus clouds will pepper the skies Tuesday and
Wednesday. Afternoon temperatures will warm to near normal
levels.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...
A tropical wave is expected to track across the southeastern
states Thursday and hover along the NC/VA coast Friday.
Easterly flow will help increase moisture into the area and
along with afternoon heating, scattered showers and
thunderstorms are possible. This wave should jog north Saturday,
allowing dry air to advect into the area on northerly flow.
Precipitation type should turn from showers to light
rain/drizzle Saturday night into Sunday morning. High pressure
will build in once this wave get kicked out to sea Sunday.
Near normal temperatures expected Thursday and Friday, then
cooler than normal for next weekend.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 120 AM EDT Monday...
Widespread scattered showers and some isolated thunderstorms have
been progressing eastward through the area Sunday afternoon into
Sunday night. This activity has started to decrease, although there
are some storms with lightning observed on radar across northern
North Carolina south of KDAN. Showers and thunderstorms are possible
again through Monday as a cold front crosses the forecast area from
the west. Coverage appears to be less than Sunday, but convection is
still possible beginning along the Blue Ridge early afternoon Monday
and then moves eastward into the Foothills and Piedmont by Monday
evening. Fog is likely this morning in the river valleys and in
areas that have received rain Sunday afternoon and night, especially
if those areas clear out overnight, which would allow for good
radiational cooling and contribute to fog development. Coverage of
showers and storms should decrease Monday overnight and into Tuesday
morning.
Visibilities and ceilings will decrease Monday afternoon and into
the evening, leading to widespread sub-VFR conditions, in any
showers and thunderstorms, as well as in any areas of fog in the
early morning hours Monday.
Winds will be generally light, from 5 to 10 knots, through the TAF
valid period. Expect winds to turn from southwesterly to westerly by
Monday evening as the front passes through the forecast area.
Forecast confidence is average.
.Extended Aviation Discussion...
An upper level trough will linger over the region into Monday
before moving east of the area. Until its passage expected areas
of sub-VFR. Looking at a return to mainly VFR for Tuesday and
Wednesday aside for mountain valley stratus/fog. Showers return
for the end of the week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM/SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM/SH/ASHazardous weather outlook, Aug 21, 9:02 PM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 902 PM EDT Sun Aug 21 2022 NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-230115- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania- Halifax- 902 PM EDT Sun Aug 21 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Widespread showers and thunderstorms will continue to bring moderate to heavy rain to the area through tonight. This may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ007-009>014-018>020-022>024-034-035-045>047-059-WVZ042>044-507- 508-230115- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 902 PM EDT Sun Aug 21 2022 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 21, 8:55 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD HILLSVILLE 36.77N 80.73W
08/21/2022 CARROLL VA TRAINED SPOTTER
SEVERAL CONFIRMED REPORTS OF NUMEROUS
ROADWAYS MADE IMPASSABLE BY FLOODWATERS OF 1
TO 2 FEET IN THE HILLSVILLE AREA. A COUPLE
LOCATIONS ARE NEAR SMALL STREAMS WHICH WERE
INUNDATED BY HEAVY RAINFALL.
&&
VFJLocal storm report, Aug 21, 8:57 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLASH FLOOD 4 ESE FANCY GAP 36.64N 80.63W
08/21/2022 CARROLL VA 911 CALL CENTER
INTERSECTION OF BEAR TRAIL AND WARDS GAP RD
NEAR A SMALL STREAM COMPLETELY BLOCKED BY
RISING WATER.
&&
VFJSpecial weather statement, Aug 21, 10:29 PM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1029 PM EDT Sun Aug 21 2022
NCZ004-005-VAZ043-044-220315-
Stokes NC-Rockingham NC-Henry VA-Pittsylvania VA-
1029 PM EDT Sun Aug 21 2022
...Strong thunderstorms will impact portions of northeastern Stokes,
northern Rockingham, southwestern Pittsylvania and southeastern
Henry Counties and the City of Martinsville through 1115 PM EDT...
At 1027 PM EDT, Doppler radar was tracking a strong thunderstorm
over Price, or near Spencer, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ayersville...
Eden...
Martinsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
and Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3654 8007 3654 8005 3661 8005 3679 7976
3679 7975 3682 7972 3645 7956 3637 8005
TIME...MOT...LOC 0227Z 261DEG 17KT 3654 7997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Aug 21, 11:15 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1115 PM EDT Sun Aug 21 2022
NCZ005-006-VAZ044-058-220345-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
1115 PM EDT Sun Aug 21 2022
...Thunderstorms with torrential rains will impact portions of
Rockingham, northwestern Caswell, southeastern Pittsylvania and
western Halifax Counties and the City of Danville through 1145 PM
EDT...
At 1113 PM EDT, Doppler radar was tracking thunderstorms with
torrential downpours along a line extending from Mayfield to near
Ellisboro. Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph and rainfall rates of 2 to 4
inches an hour will occur with these storms..
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Localized flooding of poor drainage and
urban areas will be possible.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Camp Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3631 8003 3662 7960 3670 7905 3624 7956
TIME...MOT...LOC 0313Z 255DEG 21KT 3653 7957 3630 7992
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
WPLocal storm report, Aug 21, 11:20 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 1 ENE STUART 36.64N 80.26W
08/21/2022 PATRICK VA 911 CALL CENTER
CAMPBELL BRANCH FLOODED COMMERCE STREET JUST
EAST OF STUART.
&&
PWLocal storm report, Aug 21, 11:25 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 PM EDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 2 WSW PENNS STORE 36.59N 80.11W
08/21/2022 PATRICK VA 911 CALL CENTER
LITTLE SPOON CREEK FLOODED PARTS OF ROUTE
58.
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 11:15 PM EDT | Special Weather Statement | RNK | Rockingham | 30 min |
| Aug 21, 11:26 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 3 hr |
| Aug 22, 1:54 AM EDT | Areal Flood Advisory | RNK | Caswell | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.